Trying to Conceive

by Julie

I got pregnant during my first cycle off of the pill (July 27 was my first positive pregnancy test, and day 35 of my usual 28 day cycle). I miscarried on August 4.

Nothing showed up in my bloodwork except for low progesterone at the end of my miscarriage, which I was told could have been low before or after the miscarriage--we really had no clue.

We waited two cycles to try again, and this cycle I added in baby aspirin. I also chart my Basal Body Temperatures and was able to see a few patterns (including a usual 12 day luteal phase with 2 days of spotting before my period).

Almost immediately, I had the same pregnancy symptoms I had last time. This included sore breasts, insatiable hunger, headache, bloating, and frequent loose stools (daily, which is what happened before my miscarriage and has never been addressed by my doctor). What I thought was odd that this time, I felt very cold all the time--unless I was sweating. I called my doctor, and my HCG was negative and my progesterone was 8.5. He said this was fine for during my luteal phase and time would tell. I requested a follow-up test late last week, and my progesterone levels were still only at 8.9.

I am officially "late" for my period (today would make my luteal phase 15 days), but my temperature dropped and now I am spotting. I never did receive a positive test, but I had so many symptoms, and they are now diminishing. I'm confused about what happened, and frustrated because I feel like this was ALMOST a pregnancy. It was like having a silent miscarriage.

Any thoughts or opinions are appreciated. I have a follow-up appointment with my doctor next Tuesday so I'm hoping to show up to this appointment with a plan.

Comments for Trying to Conceive

Click here to add your own comments

Nov 16, 2010
Trying to Conceive
by: Wray

Hi Julie Progesterone always drops after a miscarriage or at full term, it's normal. So it's useless doing a test after the event, it should be done while someone is pregnant. Unfortunately in most cases, it's not until 3 miscarriages have occurred that someone wakes up that help is needed. You were lucky your doctor even did a test, albeit too late. I'm not sure why you have added the aspirin, do you have a blood clotting problem? Progesterone is excellent at preventing platelets aggregating, it reduces thrombin by 10-15%. The luteal phase is 12-14 days long, but if you are spotting 2 days before the 12 days, it means your progesterone is dropping too soon. This normally means conception is difficult, but it seems not to be affecting you! I'm almost certain you were pregnant, those symptoms are so indicative of it, particularly as you say they started almost immediately after ovulation. I feel so many 'infertile' women are not, they are miscarrying 2 plus weeks after ovulation. There would be nothing to tell it was a miscarriage, the embryo would be too small. Maybe a clot or two, which in many women is normal during their period. Those symptoms are also caused by oestrogen. This sounds paradoxical, but progesterone stimulates oestrogen, so in the beginning stages of pregnancy when progesterone is rising, when first using supplemental progesterone, or when increasing the amount used, all the same symptoms occur. For more info please see the page on Oestrogen Dominance. Often nausea is present in pregnancy, this is another sign of excess oestrogen. I'm puzzled by the cold though, oestrogen causes our temp to drop, progesterone the reverse. It could only mean your progesterone was too low, hence the miscarriage. Oestrogen also causes water retention and inflammation, hence the sore breasts, bloating and headache, progesterone is such an excellent diuretic it's now given to brain trauma victims, over 70% are men. Oestrogen also causes unstable blood glucose, hence the hunger. We do have a page on Pregnancy, please look through it, as I believe you do need help with progesterone. Particularly as you've had 2 miscarriages. But if you should consider using it, please re-read that page on oestrogen dominance I gave above. Please also start it well before you decide to fall pregnant, give it at least a month or two to settle down. It can disrupt the cycle initially, and if you do get oestrogen dominance, it's the last thing you need when pregnant. This has happened to a number of women who have contacted me. Unfortunately doctors only give it when about 6 weeks pregnant, which in many cases is far too late. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...